Arizona, 2006Lightning Strike in Arizona, August 20, 2006
August 20, 2006 · NWS FGZ · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 20, 10:30 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 20, 10:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1030 AM MST SUN AUG 20 2006
.SYNOPSIS...MOISTURE WILL CONTINUE TO BE GREATEST OVER EASTERN
ARIZONA TODAY WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EXPECTED. ONLY ISOLATED STORMS ARE EXPECTED ELSEWHERE. A HIGH
PRESSURE RIDGE EAST OF ARIZONA WILL BRING SOUTHEASTERLY FLOW TO THE
STATE BY MONDAY...CONTINUING THROUGH MIDWEEK. THIS WILL LEAD TO AN
INCREASE IN MOISTURE AND THUNDERSTORM COVERAGE OVER NORTHERN ARIZONA.
&&
.DISCUSSION...NO UPDATES PLANNED FOR TODAYS GRIDDED AND ZONE
FORECASTS AS CURRENT FORECASTS APPEARS TO BE TRACKING WELL WITH
CURRENT CONDITIONS AND ANTICIPATED CONDITIONS LATER THIS AFTERNOON.
MAIN SYNOPTIC FEATURES ACROSS THE REGION...THERE IS A TROUGH OFF THE
CENTRAL CA COAST. THIS TROUGH IS BRINGING A DRY SOUTHWEST FLOW AND
CAP TO THE WESTERN 1/2 OF THE CWA TODAY. THERE IS A 500 MB HIGH
SITUATED TO THE EAST OVER CENTRAL OK. PW VARIES FROM 0.75-0.80
INCHES ALONG THE NM BORDER TO 0.5 INCHES ALONG THE EASTERN MOJAVE
COUNTY BORDER. 50KTS OF FLOW UP AROUND 300 MB IS GENERATED BETWEEN
THE TROUGH TO THE WEST AND HIGH PRESSURE TO THE EAST WITH THE
STRONGEST UPPER FLOW EAST OF A KPGA TO KPHX LINE. WE ARE
ANTICIPATING WEAK ORGANIZED SLOW MOVING THUNDERSTORMS EAST OF A
KEAMS CANYON TO PAYSON LINE TODAY PRODUCING AN ISOLD FLOOD POTENTIAL
FROM STATIONARY STORMS.
MOISTURE OVER THE SOUTHERN 1/2 NAVAJO AND APACHE COUNTIES WILL
SLOWLY INCREASE AND SPREAD TO THE NORTHWEST THROUGH THE WEEK. THIS
WILL LEAD TO AN INCREASING CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WITH THE INCREASED POTENTIAL FOR ISOLATED HEAVY
RAIN AND LOCALIZED FLOODING.
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP EAST OF A LINE FROM ABOUT PAYSON TO KAYENTA BEGINNING AROUND
19Z AND CONTINUING UNTIL EARLY EVENING. CEILINGS ASSOCIATED WITH
THESE STORMS...WHEN PRESENT...WILL RANGE FROM ABOUT 4500 TO 6000
FEET AGL. WEST OF THIS LINE ONLY ISOLATED STORMS WILL OCCUR.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
TC/HOWARD
Hazardous weather outlook, Aug 20, 10:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN AUG 20 2006
AZZ004>018-037>040-210700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN AUG 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS CAN BE EXPECTED ALONG AND EAST OF A LINE
FROM KEAMS CANYON TO PAYSON WITH ISOLATED THUNDERSTORMS AS FAR WEST
TO A LINE RUNNING FROM PAGE TO SELIGMAN. THE MAIN THREAT
FROM THESE STORMS WILL BE ISOLATED HEAVY RAIN IN AN AREA FROM THE
CHUSKA MOUNTAINS SOUTHWARD ACROSS THE UPPER LITTLE COLORADO RIVER
VALLEY...WHITE MOUNTAINS...AND PORTIONS OF THE EASTERN MOGOLLON RIM.
STORMS WILL GENERALLY MOVE SLOWLY FROM SOUTHWEST TO NORTHEAST OFF
THE HIGHER TERRAIN AND INTO THE LOWER VALLEYS ACROSS NORTHERN
ARIZONA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE AN INCREASE IN MOISTURE ACROSS THE WHITES AND PORTIONS
OF THE EASTERN LITTLE COLORADO RIVER VALLEY ON MONDAY. THIS MOISTURE
WILL CONTINUE TO SPREAD TO THE NORTHWEST AS FAR AS THE GRAND CANYON
AND THE KAIBAB PLATEAU BY MID WEEK. THIS WILL LEAD TO AN INCREASING
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH THE
INCREASED POTENTIAL FOR ISOLATED HEAVY RAIN AND LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Lightning, Apache
- When
- August 20, 2:00 PM MST
- Where
- Apache County, Mc Nary
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
Three people sought shelter under a tree during a thunderstorm. Lightning stuck the tree. One person was killed and one person as injured. This happened about 8 miles south of McNary.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 20 to 21, 20061 death · $125,000 · 11 events
- Rip Current in Florida, August 20, 20061 death · 1 event
- Damaging Wind in South Carolina, August 20, 20061 death · 50 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20, 20061 injured · $110,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Georgia, August 20, 2006$96,000 · 50 kt wind · 9 events
- Flood and Damaging Winds in Massachusetts, August 20, 2006$75,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in South Dakota, August 20, 20061.75 in hail · 21 events
- Damaging Wind in North Dakota, August 20, 2006$25,000 · 74 kt wind · 1 event
- Damaging Winds in Kentucky, August 20, 200652 kt wind · 11 events
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
- Hail in North Dakota, August 20, 20061.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529839.